Back to Ask the Diabetes Team Ask the Diabetes Team

From Virginia, USA:

My daughter, who is 10, was diagnosed with type 1 diabetes two months ago. She started off on 6 NPH and 2 Regular twice a day and now is down to 1/4 unit of Regular every 2-4 days. Even with 1/4 unit she bottoms out to 20-22 and we have a heck of a time trying to get it back up. The doctors we have seen have no advice and tell us drop all insulin for now. We need to know what to do or at least find a doctor that can advise us.


The honeymoon period is the initial period (usually a few months long) after the initial diagnosis of diabetes. The hallmark of the honeymoon period is the very low dose of insulin needed to maintain normal blood sugar levels. It is unusual to not require insulin in this period. I would encourage you to discuss insulin dosing with your diabetes team and various ways to avoid hypoglycemia (low blood sugars).


Additional comments from Dr. Bill Quick:

If your daughter is not under the care of a diabetes team experienced in the care of children, it might be appropriate to ask for a referral to such a program. See Finding a New Diabetes Doctor for some advice that might help to locate a diabetes team.


[Editor's comment: Regular insulin can be diluted, allowing you to give 1/8 or even 1/16 of a unit at a time. JSH]

Original posting 20 Jun 2000
Posted to Hypoglycemia and Honeymoon


  Home Return to Top

Last Updated: Tuesday April 06, 2010 15:09:10
This Internet site provides information of a general nature and is designed for educational purposes only. If you have any concerns about your own health or the health of your child, you should always consult with a physician or other health care professional.

This site is published by T-1 Today, Inc. (d/b/a Children with Diabetes), a 501c3 not-for-profit organization, which is responsible for its contents.
By using this site, you agree to our Terms of Use, Legal Notice, and Privacy Policy.
© Children with Diabetes, Inc. 1995-2015. Comments and Feedback.